Alert archive / Alabama / Tornado Warnings in 2007

Tornado Warning 143, NWS Birmingham, AL

October 18, 2007Greene County, Tuscaloosa County, Alabama

NWS Birmingham, AL issued this tornado warning at Oct 18, 2007, 4:50 PM CDT for Greene County, Tuscaloosa County, Alabama. It was in force for 40 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 18, 2007, 4:50 PM CDT (21:50 UTC)
Expired
Oct 18, 2007, 5:30 PM CDT
In force
40 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Greene County, AL, Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 99 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 18, 4:56 PM CDTFUNNEL CLOUD1 Nnw Union, ALA FUNNEL CLOUD WAS SPOTTED JUST NORTH NORTHWEST OF UNION. IT DID NOT DIP DOWN AND TOUCH THE GROUND.
Oct 18, 5:03 PM CDTHAIL 13 Ne Mantua, ALNICKLE TO QUARTER SIZED HAIL REPORTED IN JENA NEAR COUNTY RD. 2.
Oct 18, 5:34 PM CDTFUNNEL CLOUD2 N Ralph, ALA FUNNEL CLOUD WAS SPOTTED NORTH OF RALPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 18, 1:31 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2007-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2007-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 246 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
234 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
246 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KBMX 182152
TORBMX
ALC063-125-182230-
/O.NEW.KBMX.TO.W.0143.071018T2150Z-071018T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
450 PM CDT THU OCT 18 2007

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN GREENE COUNTY IN WEST CENTRAL ALABAMA...
  SOUTHWESTERN TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 530 PM CDT

* AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR UNION...OR
  16 MILES SOUTHEAST OF ALICEVILLE...MOVING EAST AT 15 MPH.

* THE TORNADO WILL BE NEAR...
  RALPH BY 510 PM CDT...


THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING
FOR WESTERN ALABAMA.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3315 8788 3314 8786 3315 8784 3318 8784
      3322 8777 3302 8762 3301 8775 3294 8791
      3309 8796
TIME...MOT...LOC 2150Z 257DEG 19KT 3302 8790

$$

17/KLAWS
2 follow-up statements
000 
WWUS54 KBMX 182204
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
502 PM CDT THU OCT 18 2007

ALC063-125-182230-
/O.CON.KBMX.TO.W.0143.000000T0000Z-071018T2230Z/
GREENE AL-TUSCALOOSA AL-
502 PM CDT THU OCT 18 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR
SOUTHWESTERN TUSCALOOSA AND NORTHEASTERN GREENE COUNTIES...

AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 6 MILES WEST OF
RALPH...OR ABOUT 18 MILES EAST OF ALICEVILLE...MOVING EAST AT 15 MPH.

THE TORNADO WILL BE NEAR...
  RALPH BY 515 PM CDT...

THERE HAVE BEEN REPORTS OF A FUNNEL CLOUD NEAR UNION AND QUARTER 
SIZE HAIL NEAR JENA.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING
FOR WESTERN ALABAMA.

LAT...LON 3315 8788 3314 8786 3315 8784 3318 8784
      3322 8777 3302 8762 3301 8775 3296 8788
      3309 8793
TIME...MOT...LOC 2202Z 266DEG 15KT 3303 8786

$$

17/KLAWS
000 
WWUS54 KBMX 182213
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
512 PM CDT THU OCT 18 2007

ALC063-125-182230-
/O.CON.KBMX.TO.W.0143.000000T0000Z-071018T2230Z/
GREENE AL-TUSCALOOSA AL-
512 PM CDT THU OCT 18 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR
SOUTHWESTERN TUSCALOOSA AND NORTHEASTERN GREENE COUNTIES...

AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR RALPH...OR ABOUT
19 MILES EAST OF ALICEVILLE...MOVING EAST AT 10 MPH.

THE TORNADO WILL BE NEAR...
  RALPH BY 515 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING
FOR WESTERN ALABAMA.

LAT...LON 3315 8788 3314 8786 3315 8784 3318 8784
      3322 8777 3302 8762 3301 8775 3298 8782
      3312 8790
TIME...MOT...LOC 2212Z 260DEG 12KT 3305 8783

$$

17/KLAWS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Oct 18, 4:17 PM CDT, 33 minutes earlier.

Area forecast discussion, Oct 18, 4:17 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
417 PM CDT THU OCT 18 2007

.DISCUSSION...

RUSHED DISCUSSION DUE TO ON GOING SVR WEATHER. CURRENT TRAINING
CELLS ARE THRIVING IN RICH/UNSTABLE AIRMASS WELL AHEAD OF
APPROACHING COLD FRONT. THIS ACTIVITY WILL WORK ITS WAY EASTWARD
THROUGH THE EVENING. CURRENT TORNADO WATCH WILL LIKELY BE EXTENDED
EASTWARD ALONG WITH IT. AS EVENING WEARS ON...ACTIVITY ALONG THE
APPROACHING FRONT WILL BEGIN TO FILL IN. EVEN THOUGH THIS WILL BE
OCCURRING DURING THE OVERNIGHT HOURS...SUFFICIENT UPPER-DYNAMICS/
SPEED SHEAR WILL BE ENOUGH TO SUPPORT STRONG TO SEVERE STORMS...WITH
POSSIBLE ISOLATED TORNADOES AND DAMAGING WINDS. THE FRONT SHOULD
CLEAR BIRMINGHAM BY AROUND 7AM AND SE AL...EUFAULA...AROUND 1PM.

BEHIND THIS FRONT...A PLEASANT WEEKEND ON TAP WITH NEAR NORMAL
TEMPS AND CLEAR SKIES. MONDAYS SYSTEM STILL SHOWING POWERFUL MASS
FIELD MOTION AS A COLD FRONT PUSHES THROUGH THE AREA. INCREASED
POPS AFTER MIDNIGHT SUNDAY NIGHT...LASTING THROUGH THE DAY ON
MONDAY...AND WELL INTO THE NIGHT TIME HOURS. THIS...AT LEAST ON THE
12Z RUNS FOR THE PAST 2 DAYS...CONTINUES TO SHOW AFTERNOON HIGHS
ON TUESDAY RUNNING IN THE MID 60S...AND WEDNESDAY MORNING LOWS IN
THE MID TO LOW 40S. NOT GOING TO BALK AT THAT...IT IS THAT TIME OF
YEAR.

BE SAFE TONIGHT.

JONES/90

&&

.AVIATION...18Z DISCUSSION.

RATHER CHAOTIC CONDITIONS EXPECTED AT ALL TAF SITES NEXT 24 HRS.
EXPECT SHRA/TSTMS TO AFFECT MGM/TOI/ANB THIS MORNING...WITH OCNL
TSTMS DEVELOPING IN HEAT OF THE DAY THIS AFTN. OUTSIDE OF SHRA/TSTMS...
EXPECT MVFR CIGS AT THE WORST. FOR TCL/BHM/EET...EXPECT SCT
SHRA/TSTMS THROUGH THE DAY. TNGT...EXPCT LN OF TSTMS ALONG AND OUT
AHEAD OF APCHG COLD FNT...BEGINNING TO AFFECT TCL AT ABOUT 03Z...
BHM/EET AT 05Z...ANB AT 06Z...AND MGM/TOI 10Z. SHRA/TSTMS SHOULD
LINGER THRU MOST OF THE REMNDR OF THE NGT. LCLY HVY RNFL...GUSTY
WINDS... SGNFCNTLY REDUCED CIGS/VIS PSBL WITH THIS LINE OF STRMS...
OTHRWS EXPECT MVFR CIGS.  ABRUPT CLEARING AND CHANGE IN WIND
DIRECTION CAN BE EXPECTED WITH THE PASSAGE OF THE FRONT.  WINDS WILL
SHIFT NORTHWESTERLY AT AROUND 8 TO 10 KNOTS.  CB UTILIZED AT MGM TO
SIGNIFY DEVELOPING THUNDERSTORMS IN THE REGION.

12/SIRMON

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     71  77  47  78  50 /  80  30  10   0   0
ANNISTON    71  77  49  78  47 /  80  40  10   0   0
BIRMINGHAM  71  77  50  82  49 /  80  30  10   0   0
TUSCALOOSA  69  79  49  82  50 /  80  30   0   0   0
CALERA      71  79  52  82  49 /  80  30  10   0   0
AUBURN      71  76  54  79  47 /  90  70  10   0   0
MONTGOMERY  73  79  49  83  51 /  90  50  10   0   0
TROY        73  77  50  79  50 /  90  70  10   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&
Hazardous weather outlook, Oct 18, 1:01 PM CDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
101 PM CDT THU OCT 18 2007

ALZ011>015-017>050-191802-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
101 PM CDT THU OCT 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH ISOLATED
TORNADOES POSSIBLE...ACROSS CENTRAL ALABAMA THIS AFTERNOON AND
TONIGHT.

THE PRIMARY THREAT FROM 1 PM THROUGH 8 PM WILL MAINLY BE AREAS
ALONG AND WEST OF INTERSTATE 65 IN THE VICINITY OF THE BEST
INSTABILITY.  AS WE MOVE THROUGH THE PEAK HEATING HOURS OF THE
AFTERNOON...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP. THIS
INCREASED HEATING WILL RESULT IN THE POTENTIAL FOR SUPERCELL
THUNDERSTORMS...WITH ISOLATED TORNADOES AND LOCALLY HEAVY RAINFALL
POSSIBLE.

THE THUNDERSTORM ACTIVITY WILL LIKELY DIMINISH FROM 8 PM TO
MIDNIGHT..THEN INCREASE AFTER MIDNIGHT AS A COLD FRONT MOVES INTO
THE WESTERN SECTIONS.  THERE WILL BE A SLIGHT RISK OF SEVERE
THUNDERSTORMS...WITH THE POTENTIAL OF ISOLATED TORNADOES ACROSS THE
ENTIRE AREA AFTER MIDNIGHT ALONG AND NEAR THIS COLD FRONT AS IT MOVES
FROM WEST TO EAST ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A FEW LINGERING STRONG STORMS ARE ALSO POSSIBLE FRIDAY MORNING
AS THE COLD FRONT EXITS SOUTHEASTERN PORTIONS OF THE STATE...MOST
LIKELY SOUTHEAST OF INTERSTATE 85 BEFORE 10 AM.  LOCALIZED HEAVY
RAINFALL AND GUSTY WINDS WILL BE THE MAIN THREATS.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ALONG AND AHEAD OF
ANOTHER COLD FRONT NEXT MONDAY. THERE IS A GREAT DEAL OF UNCERTAINTY
WITH THE FORECAST OF THIS SYSTEM...AND ADJUSTMENTS TO TIMING AND
MAGNITUDE OF THIS THREAT ARE LIKELY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NEEDED THIS AFTERNOON AND TONIGHT...AND PERHAPS NEXT
MONDAY.

KSL

In the hours before

Special weather statement, Oct 18, 12:43 PM CDT, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1243 PM CDT THU OCT 18 2007

ALZ012-181830-
LAMAR-
1243 PM CDT THU OCT 18 2007

...SIGNIFICANT WEATHER ALERT FOR LAMAR COUNTY UNTIL 130 PM CDT...

AT 1238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR LAMAR COUNTY AIRPORT...OR 6 MILES NORTH OF
VERNON...MOVING NORTHEAST AT 25 MPH.

WINDS UP TO 35 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KSL
Local storm report, Oct 18, 2:52 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
252 PM CDT THU OCT 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     TSTM WND DMG     HALEYVILLE              34.24N 87.62W
10/18/2007                   WINSTON            AL   BROADCAST MEDIA

            POWER LINES DOWN AND BUILDING DAMAGE HWY 129 AT COUNTY
            ROAD 99.

&&

MBAER

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 4:25 AM CDTLake Wind AdvisoryBMXBlount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 12 more15 hr
Oct 18, 1:09 PM CDTTornado WarningBMXLamar36 min
Oct 18, 1:38 PM CDTTornado WarningBMXMarion52 min
Oct 18, 2:25 PM CDTTornado WarningBMXMarion, Winston39 min
Oct 18, 2:31 PM CDTTornado WarningBMXSumter29 min
Oct 18, 2:58 PM CDTTornado WarningBMXSumter32 min
Oct 18, 3:16 PM CDTTornado WarningBMXGreene, Pickens, Sumter44 min
Oct 18, 3:26 PM CDTTornado WarningBMXGreene, Sumter34 min
Oct 18, 3:58 PM CDTTornado WarningBMXGreene, Pickens32 min
Oct 18, 4:26 PM CDTTornado WarningBMXGreene34 min
Oct 18, 5:23 PM CDTTornado WarningBMXTuscaloosa35 min

Nearby

Tornado Warnings in Alabama, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.